Print

Print


> 

> http://pediatrics.aappublications.org/content/early/2011/11/04/peds.2010-3823.abstract
> 
>                                                                    
> Myocardial Infarction Associated With Use of the Synthetic Cannabinoid K2
> 
> Arshid Mir, MDa,
> Adebisi Obafemi, MDb,
> Amy Young, MDb,
> Colin Kane, MDa
> + Author Affiliations
> aDivision of Cardiology, Department of Pediatrics, and
> bDivision of Toxicology, UT Southwestern Medical Center, Dallas, Texas
> Abstract
> 
> Designer drugs have been problematic over the years. Products such as K2 and Spice, which contain synthetic cannabinoids, are marketed as incense and are widely available on the Internet and at various specialty shops. The effects are reported as cannabis-like after smoking them. In addition, use of these synthetic cannabinoids will not appear on a routine urine toxicology screen. Recently, K2 became a popular alternative to marijuana among youths. Health implications of these designer drugs are not completely understood. Little has been reported about the harmful effects of K2. We report here the first (to our knowledge) cases of myocardial infarction (MI) after smoking K2. Three patients presented separately to the emergency department complaining of chest pain within days after the use of K2. Acute MI was diagnosed in each case on the basis of electrocardiogram changes and elevated troponin levels. Coronary angiography was performed, and the results were normal for the first 2 patients. The incidence of ST-elevation MI is low among teenagers, and association with drug use should be suspected. Public education and awareness need to be heightened about the possible health implications of K2.
> Key Words:
> myocardial infarction
> marijuana
> K2
> coronary spasm
> Accepted June 28, 2011.
> Copyright © 2011 by the American Academy of Pediatrics
> This Article
> 
> Published online November 7, 2011 
> 
> (doi: 10.1542/peds.2010-3823)
> » AbstractFree
> Full Text (PDF)
> - Article Type
> 
> Case Report
> - Services
> 
> Email this article to a friend
> Alert me when this article is cited
> Alert me if a correction is posted
> Alert me when eletters are published
> Similar articles in this journal
> Similar articles in PubMed
> Add to My File Cabinet
> Download to citation manager
> Request Permissions
> - eLetters
> 
> Submit an eLetter
> No eLetters published
> + Google Scholar
> 
> + PubMed
> 
> + Social Bookmarking
> 
> 
> 
> Advanced Search
> My Pediatrics
> 
> Log In
> Subscribe/Renew
> Manage My Account
> File Cabinet
> RSS Feeds
> eAlerts
> New Features
>  
>  
>  
> Contact AAP | Privacy Statement | About
> 2011 © Copyright American Academy of Pediatrics. All rights reserved.
> American Academy of Pediatrics, 141 Northwest Point Blvd., Elk Grove Village, IL, 847-434-4000
> Click here for faster international access

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html